- Emily Drayton, Staff Writer
The Most Dangerous OTC Drug is Tylenol
My story today starts with an article from BEST LIFE.com.
“This Popular Med Is "The Most Dangerous OTC Drug," According to Doctors”
“In cases of mild sickness, your pharmacy often has everything you need to put you back on the path to wellness. But experts warn that convenience can come with consequences: In particular, one popular medication has been linked to roughly half of all cases of acute liver failure in the U.S.—a fact that's prompting experts to sound the alarm about its safety.”
Dear Readers, since we're here together on the American Cannabis Report, you might almost be tempted to think that the liver-damaging substance in question is “CBD”. Because there are all sorts of warnings out there about how CBD has been identified as causing liver damage. I am quite convinced those claims are false, but let's turn our attention to what many sources are saying is a REALLY DANGEROUS DRUG:
… The FDA-approved, over-the-counter drug that you don’t need a prescription for, which “ … is one of the most commonly used medications in the United States and more than 25 billion doses are sold yearly…” and “has been linked with just over half of all cases of liver failure in America” is TYLENOL. [The primary active ingredient in Tylenol is acetaminophen.]
DANGERS OF ACETAMINOPHEN:
The Mayo Clinic says, "taking too much acetaminophen… is the most common cause of acute liver failure in the United States."
"Acute liver failure can occur after one very large dose of acetaminophen, or after higher than recommended doses every day for several days."
“The recommended oral dose is 660 to 1000 mg every 4 to 6 hours, but should not to exceed 3 grams per day.” Says the National Library of Medicine.
A 2004 study published in the journal Hepatology reports that EACH YEAR IN THE U.S., acetaminophen-based drugs like Tylenol account for:
60,000 emergency-room visits,
2,500 longer term hospital stays
and hundreds of deaths.
But hey, it doesn’t have to be that bad… “Normal side effects of the drug [only] include nausea, stomach pain, loss of appetite, headache, yellowing of the skin or eyes, and dark urine.”
THE LOOP BACK
But everyone relax, the FDA is ON THE CASE. “On August 1, 2013, FDA issued a Drug Safety Communication (DSC) informing the public that use of acetaminophen has been associated with a risk of rare but serious skin reactions.”
Not liver disease. Not overdose. Not death. Skin reactions…
And to show they’re serious, they added the following legalese:
“In general, FDA’s guidance documents do not establish legally enforceable responsibilities. Instead, guidances describe the Agency’s current thinking on a topic and should be viewed only as recommendations, unless specific regulatory or statutory requirements are cited. The use of the word should in Agency guidances means that something is suggested or recommended, but not required.”
Which is FDA language for “pretty please.”
And here’s some more politeness from the FDA: in 2015 the agency “… unveiled amended guidance on the liver warnings that must be contained in labels of some over-the-counter drugs containing acetaminophen, saying it will allow manufacturers in some cases to warn patients against taking” too much.
More “Pretty Please:” FDA says it “does not intend to object if a manufacturer chooses to use the following language” on the drug’s labeling: “Adults Only: Liver warning: This product contains acetaminophen. Severe liver damage may occur if you take - more than 4,000 mg of acetaminophen in 24 hours - with other drugs containing acetaminophen - 3 or more alcoholic drinks every day while using this product."
I’d be curious whether any of our manufacturers have received “PRETTY PLEASE” guidance from the FDA for cannabinoids that have NOT killed hundreds of Americans every year, in fact have not killed a single person by overdose in 12,000 years.
image source: Photo by cottonbro: https://www.pexels.com/photo/white-and-orange-medication-pill-on-persons-hand-4661292/